Texas, 2022

Tornado in Texas, October 13, 2022

October 13, 2022 · NWS CRP · 1 event in 1 county or zone

Images and video were relayed through a broadcast media partner of a landspout type of tornado near Chapman Ranch.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Images and video were relayed through a broadcast media partner of a landspout type of tornado near Chapman Ranch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Oct 13, 11:44 AM CST, 2 hours 39 minutes earlier.

Area forecast discussion, Oct 13, 11:44 AM CST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
1244 PM CDT Thu Oct 13 2022

...New AVIATION...

.SHORT TERM...
(Tonight through Friday night)
Issued at 256 AM CDT Thu Oct 13 2022

The cold front we were hoping for has washed out a bit as it moves
into our area. GOES-16 satellite imagery combined with surface
observations indicate the front is draped to the north of the
area, with a trailing end dipping toward La Salle County. With
sufficient low level moisture, have kept a mention of some patchy
fog in the forecast ahead of the front this morning. Winds will
shift to the north and bring slightly drier air to the area this
morning, ending fog chances. As expected, the bulk of the energy
has remained to the north of the area tonight so we aren't seeing
much in the way of convection. The front will dip south into the
area this morning which could introduce a slight chance of
convection today.

The cold front won't really affect our temperatures much. We still
expect to see highs in the 90s across the area today and again on
Friday. Generally weak onshore flow will return this evening with
a slow return of moisture for Friday.

Tropical Storm Karl has begun a more southerly movement in the
Bay of Campeche. Based on the current forecast, we really should
not have many, if any, impacts. A slightly longer period swell is
possible but these should not lead to any impacts along the coast.

Minor coastal flooding may be a possibility for tonight/Friday.
P-ETSS guidance is a bit higher than it has been in the last few
days, but confidence remains low so we will just continue to
monitor the situation. If you are out on the beach, please be
aware that minor coastal flooding with inundation up to 1 ft MSL
could be possible around high tide.

&&

.LONG TERM...
(Saturday through next Wednesday)
Issued at 256 AM CDT Thu Oct 13 2022

Key Messages:

   - Stronger cold front passes through Monday to Monday night will
bring scattered to numerous showers and thunderstorms as well as
cooler temperatures in its wake

   - Drier conditions return Tuesday night

   - Minor coastal flooding and increased risk of rip currents
remains possible through the weekend

A mid-level ridge over south Mexico will keep mainly dry conditions
Friday night through Saturday night. However, there are projections
of a band of enhanced positive vorticity stretching from the around
the ridge over portions of Texas. Right now this will at most cause
a couple brief showers and thunderstorms to squeeze out over the
waters and possibly over the Victoria Crossroads on Saturday, the
band quickly shifts eastward of the area.

A stronger mid to upper low surges southeastward into the Great
Lakes region early next week. Meanwhile, a relatively strong mid-
level low over southern AZ will open and shift eastward into Texas
as it gets picked up by the main longwave trough. These two features
together will help surge high pressure southward into Texas, pushing
a pre-frontal trough as early as Monday morning ahead of a strong
cold front projected to pass through South Texas Monday afternoon
and Monday night. Moisture increases Sunday with PWATs exceeding
1.5" allowing for isolated to scattered showers and thunderstorms
over the Coastal Bend and Victoria Crossroads. Scattered coverage
then expands over the entire CWA Sunday night.

The greatest chance of convection and accumulation will be Monday
through Monday night where numerous showers and thunderstorms are
expected ahead and along the front. This is supported by PWATs of
2.0-2.25" (near daily max), lift support from the surface (front),
energy in the mid-levels (greatest over Victoria Crossroads), and
sufficient instability with CAPE 1000-2000 J/kg. The front is
expected to be south of the area Tuesday morning leading to isolated
to scattered overrunning showers that will diminish by Tuesday
evening as dry air filters in. That being said, WPC's Storm Total
QPF from Sunday through Tuesday did slightly decrease, ranging from
around 2.0" over the Brush Country and Rio Grande Plains to around
2.5" elsewhere.

Dry conditions will return Tuesday night and will likely continue
through the week as PWATs drop below 0.8" (<25th percentile).
Temperatures through the period will start warm for this time of the
year with highs in the upper 80s to mid 90s Saturday and Sunday.
Increasing rain and cloud coverage on Monday drops highs into the
low to mid 80s. However, these highs on Monday will likely occur
midday with temperatures in the late afternoon near the morning's
lows. Much cooler highs expected Tuesday and Wednesday, looking at
the low 70s across the area! Lows may drop well into the 50s for
inland portions Tuesday night and Wednesday night (coldest night).

Last but not least, P-ETSS guidance continues to show the potential
of minor coastal flooding through the weekend but has continued to
be overdoing it. Will continue to monitor especially with Friday
night being the greatest water level prediction, between 1.0-1.5 ft
inundation.

&&

.AVIATION...
(18Z TAFS)
Issued at 1238 PM CDT Thu Oct 13 2022

VFR conditions occurring at all sites with VFR conditions
expected to prevail through the 18z cycle. Isolated showers and
thunderstorms are possible for eastern terminals as an incoming
weak boundary interacts with the afternoon sea breeze. Strong wind
gusts will be possible with any thunderstorms that develop. At
this time confidence on location is low while confidence on timing
is medium. Any activity should diminish later this evening.
MVFR/IFR VSBYs are possible Friday morning at ALI/VCT terminals as
light winds, low level moisture, and a stable airmass lead to
patchy fog. VFR conditions will return to all sites shortly after
sunrise.

&&

.MARINE...
Issued at 256 AM CDT Thu Oct 13 2022

Light northwest winds will shift to the east and increase to
light to moderate winds this afternoon. There is a slight chance
of showers and thunderstorms today through Friday. Generally
moderate southeasterly flow is expected through the weekend. A
strong cold front will pass through the waters Monday afternoon
through Tuesday evening, bringing strong northeasterly winds in
its wake through Wednesday morning, causing Small Craft Advisory
conditions. Seas may also exceed 6 feet Tuesday through Wednesday
morning. Northeasterly winds will decrease to moderate by
Wednesday evening. Isolated showers and thunderstorms Saturday and
Saturday night will become scattered Sunday and Sunday night.
Coverage increases to scattered to numerous Monday through Tuesday
morning as the front approaches and passes through. Dry
conditions return late Tuesday night.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    73  87  73  90 /  10  10   0  10
Victoria          68  89  69  91 /  10  10   0  10
Laredo            73  92  72  94 /  10  10   0   0
Alice             70  89  69  92 /  10  10   0  10
Rockport          74  87  76  88 /  20  10  10  10
Cotulla           70  94  70  96 /  10   0   0   0
Kingsville        71  88  70  90 /  10  10   0  10
Navy Corpus       76  84  77  87 /  20  10  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

SHORT TERM...LS
LONG TERM....EMF
AVIATION...HA/72
Hazardous weather outlook, Oct 13, 2:59 AM CST, 11 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
359 AM CDT Thu Oct 13 2022

TXZ229>234-239>247-342>347-442-443-447-140900-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-Jim Wells-
Inland Kleberg-Inland Nueces-Inland San Patricio-Coastal Aransas-
Inland Refugio-Inland Calhoun-Coastal Kleberg-Coastal Nueces-
Coastal San Patricio-Aransas Islands-Coastal Refugio-Coastal Calhoun-
Kleberg Islands-Nueces Islands-Calhoun Islands-
359 AM CDT Thu Oct 13 2022

This Hazardous Weather Outlook is for south Texas.

.DAY ONE...Today and tonight.

There is a MODERATE risk of rip currents today and tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered showers and thunderstorms are possible Sunday and Sunday
night. Scattered to numerous showers and thunderstorms Monday and
Monday night.

Possible increased risk of rip currents and minor coastal flooding
during the afternoon and evening periods through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ231-232-236-237-250-255-270-275-140900-
Baffin Bay and Upper Laguna Madre-Corpus Christi and Nueces Bays-
Copano, Aransas, and Redfish Bays-
San Antonio, Mesquite, and Espiritu Santo Bays-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out 20 NM-
Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to 60 NM-
359 AM CDT Thu Oct 13 2022

This Hazardous Weather Outlook is for Gulf of Mexico.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Isolated thunderstorms Friday through Saturday night, increasing to
scattered Sunday and Sunday night. Scattered to numerous
thunderstorms Monday through Tuesday morning.

Small Craft Advisory conditions will be possible Monday night
through Wednesday morning in the wake of a strong cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Oct 13, 1:22 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Corpus Christi TX
222 PM CDT Thu Oct 13 2022

TXZ245-246-345-346-132000-
Coastal Refugio TX-Inland Refugio TX-Coastal Aransas TX-
Aransas Islands TX-
222 PM CDT Thu Oct 13 2022

...A strong thunderstorm will impact portions of Aransas and central
Refugio Counties through 300 PM CDT...

At 222 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Tivoli, or 13 miles south of McFaddin, moving
southwest at 15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rockport, Refugio, Lamar, Quintana, Key Allegro, Holiday Beach,
Tivoli, Aransas National Wildlife Refuge, Copano Village, Fulton and
Austwell.

This includes the following highways...
 US Highway 183 between mile markers 664 and 668.
 US Highway 77 between mile markers 608 and 622.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2828 9673 2827 9673 2823 9677 2798 9700
      2838 9735 2850 9695 2849 9692 2849 9691
      2850 9692 2850 9691 2835 9672
TIME...MOT...LOC 1922Z 053DEG 12KT 2836 9698

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

JCP
Special weather statement, Oct 13, 2:21 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
321 PM CDT Thu Oct 13 2022

TXZ344-132045-
Coastal San Patricio TX-
321 PM CDT Thu Oct 13 2022

...A strong thunderstorm will impact portions of southeastern San
Patricio County through 345 PM CDT...

At 321 PM CDT, Doppler radar was tracking a strong thunderstorm over
Gregory, or near Portland, moving southwest at 5 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Portland, Ingleside, Gregory and Ingleside On The Bay.

This includes US Highway 181 between mile markers 636 and 640.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2798 9726 2794 9718 2782 9723 2790 9738
TIME...MOT...LOC 2021Z 031DEG 6KT 2791 9727

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

87

The radar

The Corpus Christi radar (KCRP), 22 km away, was scanning. The volume nearest the first event began at 20:26 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Nueces

When
October 13, 2:23 PM CST to 2:24 PM CST
Where
Nueces County, 0.69 mi N of Chapman Ranch to 0.81 mi N of Chapman Ranch
Rating
EFU
Path length
0.19 mi
Path width
20 yd
Reported by
Public
Coordinates
27.590, -97.470

Video and pictures were relayed by a broadcast media partner of a land spout tornado from the public. The tornado occurred near Farm to Market Road 70 near Chapman Ranch.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyThe tornado archive for Texas, 2022Warnings in Texas, October 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1060706.